Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 96, NWS Pueblo, CO

June 29, 2022Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2022, 8:25 PM MDT for Teller County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2022, 8:25 PM MDT (02:25 UTC)
Expired
Jun 29, 2022, 8:44 PM MDT
In force
19 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Teller County, CO

The radar

The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
3465 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS55 KPUB 300225
SVRPUB
COC119-300315-
/O.NEW.KPUB.SV.W.0096.220630T0225Z-220630T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
825 PM MDT Wed Jun 29 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Teller County in central Colorado...

* Until 915 PM MDT.

* At 824 PM MDT, a severe thunderstorm was located near Divide, or 23
  miles northwest of Colorado Springs, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Divide around 835 PM MDT.
  Woodland Park around 840 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10529 3908 10523 3907 10505 3889 10504
TIME...MOT...LOC 0224Z 273DEG 18KT 3900 10520 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
2 follow-up statements
861 
WWUS55 KPUB 300233
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
833 PM MDT Wed Jun 29 2022

COC119-300315-
/O.CON.KPUB.SV.W.0096.000000T0000Z-220630T0315Z/
Teller CO-
833 PM MDT Wed Jun 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR NORTHWESTERN TELLER COUNTY...

At 833 PM MDT, a severe thunderstorm was located near Divide, or 20
miles northwest of Colorado Springs, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Woodland Park around 840 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 10525 3907 10517 3907 10505 3889 10504
TIME...MOT...LOC 0233Z 273DEG 18KT 3900 10514 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hodanish
324 
WWUS55 KPUB 300244
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
844 PM MDT Wed Jun 29 2022

COC119-300254-
/O.CAN.KPUB.SV.W.0096.000000T0000Z-220630T0315Z/
Teller CO-
844 PM MDT Wed Jun 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TELLER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3888 10525 3907 10517 3907 10505 3889 10504
TIME...MOT...LOC 0240Z 273DEG 18KT 3900 10507 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:34 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 3:34 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
334 PM MDT Wed Jun 29 2022

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jun 29 2022

After hot and dry conditions today, moisture will start moving in
this evening as high pressure over western Colorado starts moving
eastward allowing monsoonal moisture to return.  With CAPE in some
areas as high as 1200 J/KG for tomorrow, convective development will
be dependent on how high the wind shear will reach. Convective
activity is expected to increase throughout the forecast period into
tomorrow evening. Some may be hail-producing supercells with strong
winds, especially along the I-25 corridor and the eastern counties
of the warning area.  Locally heavy rains from the convective builds
may run the risk of flash flooding, particularly around the burn
scar areas.  Temperatures on Thursday are expected to be not as hot,
with temperatures in the mid 80's to lower 90's along the I-25
corridor, upper 90's in the eastern counties, and mostly 60's and
70's in the mountains and mountain valleys.  Locally gusty winds can
be expected from outflow from rainshowers and thunderstorms that
develop.  Initial cooler surge is expected to move across the
Eastern Plains around mid-day tomorrow, increasing the possibility
of convection in the late afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jun 29 2022

Best convective chances Thursday evening look to be along the
Palmer Divide, as surface boundary lurks somewhere nearby and
upper level forcing increases across the nrn half of Colorado.
Farther south and west, still some scattered convection lingering
into early evening, though most will be gone by sunset as more
organized activity stays north. Frontal boundary will move quickly
south through the plains Thu night, getting a nice southward boost
from nern CO convective outflows, with perhaps a few showers
lingering past midnight on the plains as air mass saturates
following the front.

Nice increase in precipitable water (values of 0.8 to 1.2 inches)
across the area Friday, as post frontal upslope deepens on the
plains, and mid-level moisture plume is firmly in place across
Colorado. While surface air mass may start out fairly stable Fri
morning in the wake of the frontal passage and overnight
convective outflows, atmosphere will destabilize quickly by
afternoon, with CAPE of 1000-2000 J/KG on the plains, and up to a
1000 J/KG over the mountains. Forcing for upward motion isn't
terribly impressive with only weak wave moving through nrn CO,
though low level upslope over the eastern mountains and plains
looks substantial enough to sustain mountain storms as they move
eastward into the I-25 corridor and plains in the late afternoon
and early evening. 0-6km shear is on the low side, generally less
than 30 kts, suggesting severe threat is fairly low, though
instability will be great enough to drive some pulse or brief
multi-cell severe storms, especially along/just east of the I-25
corridor where low level easterly flow is maximized. Heavy
rainfall definitely a risk given increased PW, and WPC excessive
rain outlook has us in a marginal risk for the afternoon and
evening. Max temps will be noticeably cooler Fri in the wake of
the cold front, with increased moisture/clouds holding back
readings in the mountains as well.

Moisture and instability shift decrease slightly on Saturday, as
cold pool and subsidence behind Friday evening's activity may
hamper initial storm development, especially on the plains. Plenty
of recycled moisture available over the mountains Sat afternoon,
leading to widespread terrain driven diurnal convection, with at
least some weakening activity moving into the valleys and adjacent
plains by late day. Max temps Sat will remain within a couple degf
of Friday's numbers. Moist plume reorganizes westward along the
Continental Divide on Sunday, as Pacific NW upper trough deepens
and mid level flow becomes more s-swly. Expect most widespread
convection to make a subtle shift westward as a result, though
enough moisture will remain for all of the higher terrain to see
storms, with isolated activity on the plains late in the day into
the evening. After a couple cooler days, max temps will begin to
climb back upward, with readings in the 90s reappearing on the
plains.

For Monday through much of the week, upper level high pressure
builds slowly westward into the Rockies, with ridge amplifying by
mid to late week. Conceptually, pattern would point to drier and
warmer conditions across Colorado, though with weak flow and
recycled moisture, most models are surprising generous with
diurnal convection every day. Will follow blended guidance which
keeps temps slightly above average, along with daily storm
chances, especially over the higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1148 AM MDT Wed Jun 29 2022

All TAF stations, KALS, KCOS and KPUB, will have VFR conditions
through the end of the forecast period.  Winds will start out gusty,
20-26 KTS, out of a southwesterly direction, then becoming light
after 02Z, then will become gusty again out of the northwest at
TAF sites toward the end of the forecast period around 22Z Thursday.
Return of monsoonal moisture and elevated CAPE will allow
development of thunderstorms throughout the warning area tomorrow
afternoon.  Outflows from the development of the storms, along with
the possibility of hail could make conditions hazardous after 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE/RISER
LONG TERM...PETERSEN
AVIATION...RISER
Hazardous weather outlook, Jun 29, 11:07 AM MDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Wed Jun 29 2022

COZ058>089-093>099-301300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Wed Jun 29 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms can be expected
over the higher terrain this afternoon, with storms slowly moving
east across the adjacent lower elevations through the late afternoon
and early evening. Storms will be higher based today, producing
virga and more wind, with gusts up to 45 mph, than measurable rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase on Thursday across southern
Colorado with scattered thunderstorms developing over the
mountains by late morning, then spreading into the southeast
plains during the afternoon and evening behind a cold front.
Lightning, and gusty outflow winds up to 50 mph will be the
primary storm risks. However locally heavy rainfall will be
possible with isolated stronger storms.

Scattered to numerous thunderstorms will be possible for Friday
through Monday with the best chances over the mountains. The
primary storm risks will be locally heavy rainfall capable of
causing flash flooding on susceptible burn scars. Lightning and
small hail will also be possible with the stronger storms.

Thunderstorms will become more isolated for Tuesday as drier air
gradually spreads into the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/10

In the hours before

Special weather statement, Jun 29, 6:54 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
654 PM MDT Wed Jun 29 2022

COZ081-300130-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
654 PM MDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of northwestern Teller
County through 730 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westcreek, or 28 miles northwest of Colorado Springs, moving east at
15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Woodland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 10509 3907 10532 3913 10529 3913 10505
TIME...MOT...LOC 0054Z 274DEG 12KT 3912 10519

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hodanish
Special weather statement, Jun 29, 7:21 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pueblo CO
721 PM MDT Wed Jun 29 2022

COZ081-082-084-085-300145-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
721 PM MDT Wed Jun 29 2022

...Virga showers and isolated thunderstorms will impact portions of
northeastern Teller and northwestern El Paso Counties through 745 PM
MDT...

At 719 PM MDT, Doppler radar was tracking a line of virga showers
and isolated thunderstorms along a line extending from near Monument
to 6 miles west of Stratmoor. Movement was east at 25 mph.

HAZARD...Wind gusts to 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Air Force Academy around 725 PM MDT.
  Colorado Springs, Fort Carson, Gleneagle and Stratmoor around 730
  PM MDT.

Other locations in the path of these storms include Security,
Security-Widefield, Fountain, Black Forest and Peterson AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3910 10451 3874 10458 3874 10499 3908 10505
TIME...MOT...LOC 0119Z 268DEG 22KT 3905 10491 3876 10490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Jun 29, 7:51 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
751 PM MDT Wed Jun 29 2022

COZ081-084-085-300215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
751 PM MDT Wed Jun 29 2022

...Gusty winds associated with virga showers will move across El
Paso county through 8:15 pm.

At 749 PM MDT, Doppler radar was tracking virga showers and isolated
thunderstorms along a line extending from 6 miles northwest of
Peyton to Security-Widefield. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Peyton and Schriever AFB around 805 PM MDT.

Other locations in the path of these storms include Calhan and
Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3912 10427 3859 10447 3876 10490 3911 10482
TIME...MOT...LOC 0149Z 284DEG 23KT 3907 10459 3873 10469

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hodanish
Special weather statement, Jun 29, 8:09 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
809 PM MDT Wed Jun 29 2022

COZ081-082-300245-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
809 PM MDT Wed Jun 29 2022

...A strong thunderstorm will impact portions of northwestern Teller
County through 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake George, or 28 miles northwest of Colorado Springs, moving east
at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Divide and Woodland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10523 3911 10505 3885 10508 3893 10533
      3913 10533
TIME...MOT...LOC 0208Z 288DEG 20KT 3904 10528

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:54 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 29, 7:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 29, 7:51 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 29, 8:09 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 30, 1:53 PM MDTSpecial Weather StatementPUBPueblo37 min
Jun 30, 2:24 PM MDTSpecial Weather StatementPUBChaffee36 min
Jun 30, 2:29 PM MDTFlash Flood WarningPUBChaffee2 hr
Jun 30, 2:41 PM MDTSpecial Weather StatementPUBPueblo19 min
Jun 30, 2:47 PM MDTSpecial Weather StatementPUBPueblo28 min
Jun 30, 2:59 PM MDTSpecial Weather StatementPUBTeller31 min
Jun 30, 3:02 PM MDTSpecial Weather StatementPUBTeller28 min
Jun 30, 3:17 PM MDTSpecial Weather StatementPUBHuerfano43 min
Jun 30, 3:47 PM MDTSpecial Weather StatementPUBCrowley43 min
Jun 30, 4:29 PM MDTSpecial Weather StatementPUBOtero31 min
Jun 30, 4:40 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Otero65 min
Jun 30, 5:26 PM MDTSpecial Weather StatementPUBOtero34 min
Jun 30, 5:39 PM MDTSevere Thunderstorm WarningPUBBent, Prowers81 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.